Hail, Reeves
- When
- April 13, 5:15 PM CST
- Where
- Reeves County, Pecos
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.417, -103.483
Severe thunderstorms developed during the late afternoon and evening of the 13th across the Permian Basin and the Upper Trans Pecos region. The storms formed near a dryline and multiple outflow boundaries from previous convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed during the late afternoon and evening of the 13th across the Permian Basin and the Upper Trans Pecos region. The storms formed near a dryline and multiple outflow boundaries from previous convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 13, 2:17 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 317 PM CDT SAT APR 13 2002 A BUSY EVENING T-STORM WISE IS POSSIBLE AROUND THE REGION. ON THE BIG PICTURE...WATER VAPOR SATELLITE LOOP INDICATED COPIOUS MID/UPPER LEVEL MOISTURE OVERSPREADING THE REGION FROM THE SUBTOPICS...UP STREAM FROM AN UPPER LOW DEVELOPING WEST OF THE BAJA. 500 MB TEMPS THROUGH MID WEEK...COURTESY OF THIS UPPER LOW...STAY AROUND THE MINUS 12-15C RANGE...WHICH SHOULD KEEP ELEVATED INSTABILITIES IN PLACE. AT THE SURFACE...BOUNDARIES GALOR DECORATE THE RETURN PATTERN NEAR OUR RADAR...AND NOTED REGIONALLY AROUND THE REGION VIA VISIBLE SATELLITE ANIMATION. THE MORE SIGNIFICANT BOUNDARY...A COLD FRONT AS OF 19Z EXTENDED FROM SOUTH OF THE METROPLEX...TO SOUTH OF MIDLAND AND WINK AND NW INTO CENTRAL NEW MEXICO. OTHER BOUNDARIES FROM EARLIER STORMS THAT AFFECTED THE PANHANDLE AND SW OKLAHOMA WERE NOTED MOVING SW TOWARD THE COUNTY WARNING AREA...WHILE NEW BOUNDARIES FROM STORMS IN THE DAVIS MOUNTAINS PROPAGATE NORTH AND EAST. A DRYLINE WAS BECOMING BETTER DEFINED...EXTENDING FROM THE EASTERN BIG BEND...TO WEST OF ODESSA...AND BETWEEN CARLSBAD AND HOBBS. FOR THE SHORT TERM...WILL KEEP A MENTION OF SEVERE CONVECTION NOTED IN THE EVENING ZONE PACKAGE AS NOTED NOW. OVER THE NEXT FEW HOURS... THE DRYLINE SHOULD SHARPEN THE MOISTURE GRADIENT IN A LINE FROM EAST OF FORT STOCKTON TO THE SE NEW MEXICO PLAINS. MESOSCALE ANALYSIS SHOWED A THETA-E RIDGE CENTERED OVER THE NE PERMIAN BASIN...WITH SURFACE BASED CAPES GREATER THAN 3500 J/KG. THUS CONVECTION WILL CONTINUE...WITH THE GREATEST CHANCE OF SEVERE STORMS (MAIN RISK IS LARGE HAIL AND DAMAGING WINDS) FOR THE NORTH AND EAST PERMIAN BASIN. AS LOW LEVEL MOISTURE HAS HUNG IN OVER THE CENTRAL AND PARTS OF THE WESTERN BASIN...WOULD NOT RULE OUT SOME ISOLATED SEVERE STORMS CLOSER TO HOME. AS THE UPPER LOW OVER THE BAJA SLOWLY APPROACHES...MORE LOW LEVEL GULF MOISTURE SHOULD BE SWEEP WESTWARD TO THE MOUNTAINS. SO WILL KEEP A CHANCE OF SHOWERS/T-STORMS FOR THE BIG BEND/DAVIS MOUNTAINS GROUP THROUGH TUESDAY...THEN A DRIER TREND FOR THE REST OF THE WEEK. A WARMING TREND WITH TEMPS RANGING FROM THE 70S IN THE GUADALUPE MOUNTAINS...TO NEAR 100 ALONG THE RIO GRANDE. WITH SURFACE CYCLO- GENESIS TAKING PLACE EAST OF THE CENTRAL ROCKIES...BREEZY CONDITIONS LOOK POSSIBLE FOR TUESDAY/WEDNESDAY ESPECIALLY NORTH AND WEST ZONES. A COOL DOWN TO HI/LO TEMPS NEAR NORMAL SHOULD OCCUR BEFORE THE NEXT WEEKEND. A COLD FRONT IS POISED TO MAKE A MOVE SOUTHWARD ACROSS THE REGION LATER THURSDAY. MAINLY SW-W WINDS SHOULD KEEP THE LOWER/MID ATMOSPHERE DRY...THUS WILL CONTINUE A DRY FORECAST FROM MIDWEEK ON ALL LOCALITIES. FIRST GUESS TEMPS AND POPS FOLLOW... MAF 60/85/60/88 3211 LSA 58/84/59/87 4221 6R6 63/85/64/88 3322 MRF 52/80/49/82 3332 CNM 58/88/57/89 2111 .MAF... TX...NONE. NM...NONE. BOYD
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT SAT APR 13 2002 .SYNOPSIS... WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE AREA LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. WITH LATE AFTERNOON HEATING AND AMPLE MOISTURE...THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS MUCH OF THE AREA. .THREATS... THUNDERSTORMS... THE BEST POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL BE IN THE EAST...WHERE MORE ABUNDANT LOW LEVEL MOISTURE EXIST. SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM ARTESIA...TO ORLA...TO PECOS...TO BAKERSFIELD. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL. HOWEVER...VERTICAL WIND PROFILES SUGGEST DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THEREFORE...SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MAF. 44
TXZ045>047-140200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 PM CDT SAT APR 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...DAWSON...AND GAINES A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4 INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. 44
The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Storm spotters reported several power poles blown down on Highway 1492.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293331, 5293332, 5293333, 5293334, 5293335, 5293336, 5293337.